Any substance that impairs health or causes death by its chemical action.
The study of toxins, antidotes, and the effects of toxins in the body.
Is commonly used to describe a poisoning in which the patient has been exposed to an excessive dose of a drug.
Four routes by which a poison can enter one's body
Drugs or substances that are poisonous to humans.
A substance that neutralizes the effects of a poison or a toxic substance.
Secondary Assessment for Ingested Poison
- Was any substance ingested?
- Was any alcohol ingested with the substance?
- When did the patient ingest(come in contact with) the poison?
- Over what time period?
- How much of the substance was taken?
- Has anyone attempted to treat the poisoning ?
- Any psychiatric history that might suggest a suicide attempt?
- Any underlying chronic illness, allergy, drug use, addiction?
- How much does the patient weigh?
- What medications are available in the house?
Emergency Care for ingested Poison
- 1. Maintain the airway
- 2. Provide O2 or assist ventilations
- 3. Prevent further injury (do not flush the mouth of an unresponsive patient)
- 4. During transport, consult medical direction for destination
- 5. Bring suspected poisons to the receiving facility.
- 6. Reassess every 5min
- A distilled charcoal in powder form that can absorb many times its weight in contaminants; no longer commonly administered in the emergency care of poisoning patients.
- Contraindications: AMS, has swallowed acids or alkalis, unable to swallow, overdose on cyanide
- People who inhale vapors to "get high"
- Can damage aveoli and lead to hypoxia
Secondary Assessment for Inhaled Poison
- Does the patient have a history that suggests a possible suicide attempt?
- Did the exposure occur in an open or confined space?
- How long was the patient exposed?
Emergency Care for Inhaled Poison
- 1. Protect yourself
- 2. Quickly get the patient out of the toxic environment
- 3. Place the patient supine or position of comfort
- 4. Ensure an open airway
- 5. Start PPV with O2
- 6. Administer O2 at 15lpm regardless of SpO2 reading
- 7. Bring all containers, bottles, labels, or other clues about the poisoning to the receiving facility.
Second Assessment for Injected Poison
- Does the patient have a history of drug use?
- Does the patient have a history of allergic reaction to bites or stings?
- What was the time lapse between the injection and the onset of signs and symptoms?
- What type of animal or insect was the patient bitten by?
Emergency Care for Injected Poison
- 1. Maintain the patient's airway
- 2. Begin PPv and O2 administration
- 3. Be alert for vomiting
- 4. In the case of bite or sting, protect yourself and protect your patient from further injury
- 5. Bring all containers, bottles, labels, or other evidence of poisonous sunstances to the receiving facility.
Emergency Care for Absorbed Poison
- 1. Protect hands with gloves, move the patient from source of poisoning, and remove contaminated clothing and jewelry
- 2. Carefully monitor airway and respiration status
- 3. Begin PPV with supplementary O2
- 4. Brush any dry chemicals or solid toxins from the patient's skin
- 5. If the poison is liquid, irrigate all parts of the body with clean water for at least 20min
- 6. If the poison entered the eye, irrigate the affected area with clean water for at least 20min
- Some foodborne illnesses include
- -Salmonella-from contaminated food or water
- -Campylobacter-common poisoning from contaminated poultry, milk and water
- -E. coli-severe gastrointestinal poisoning from numerous contaminated food
- -Staphylococcus aureus-food poisoning from unhygienic food preparation
Emergency Care for CO Poison
- Evacuate everyone else
- Stay at least 150 feet from source
- Always administer O2
- 1. Remove patient from toxic environment
- 2. Removed contaminated clothing
- 3. Maintain airway
- 4. Assess breathing status, always 15lpm O2
- 5. ALS
- 6. Rapid transport
Acids and Alkali
- 1. Ensure PPE on every rescuer
- 2. Remove any contaminant and decontaminate patient
- 3. Airway-call ALS if needed
- 4. Rapid transport
Self-administration of drugs (or a single drug) in a manner that is not in accord with approved medical or social patterns
A syndrome that occurs after a period of abstinence from the alcohol or drugs to which aperson's body has become accustomed.
Stimulants and appetite depressents
- OTC and prescription drugs
- THC (tetrahydrocannabinol)
Depressants-Narcotics and opiates/opioids
Depressants-sedatives and tranquilizers
- Chloral hydrates
- Other nonbarbiturate, nonbenzodiazepine sedatives
- Mescaline MDA
- Aerosol Propellants
- Gasoline and kerosene
- Glues and organic cements
High Priority Patients
- Inadequate breathing
- Abnormal heart rate
- Vomiting with AMS
Raiding others' medicine supplies or using faked prescriptions to obtain drugs.
CNS stimulants and depressants
Substances that either increase or decrease CNS functions
CNS depressants that are derived from opiates or opioids.
Substances that cause hallucinations, or false perceptions
Substances that are easily vaporized and inhalable.
The Talk Down Technique
- 1. Make the patient feel welcome
- 2. Identify yourself clearly
- 3. Reassure the patient that his condition is caused by the drug and will not last forever
- 4. Help the patient verbalize what is happening to him
- 5. Reiterate simple on concrete statements
- 6. Forewarn the patient about what will happen as the drug begins to wear off
- 7. Once the patient has been calmed, transport
Never talk down a patient known using PCP